Texas, 2013

High Wind in Texas, March 3 to 5, 2013

March 3 to 5, 2013 · NWS MAF · 7 events in 4 counties and zones

A passing upper level trough resulted in high winds in the Guadalupe Mountains of West Texas. A strong cold front moved south through the region in its wake and resulted in strong, but isolated northerly winds over portions of the plains of West Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough resulted in high winds in the Guadalupe Mountains of West Texas. A strong cold front moved south through the region in its wake and resulted in strong, but isolated northerly winds over portions of the plains of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 1:00 PM MST, 2 hours earlier.

Area forecast discussion, Mar 3, 1:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST SUN MAR 3 2013

.DISCUSSION...
UNSEASONABLY WARM TODAY UNDERNEATH 85H THERMAL RIDGE ALONG WITH DRY
DOWNSLOPE WINDS. 30KT WINDS AT 7H HAVE KICKED WINDS UP IN PARTS OF
THE GDP MTNS AND HIGH WIND WARNING LOOKS GOOD THERE...IN THE LEAST
FAVORED AREAS OF E SLOPES OVERNIGHT THERE IS THE EXPECTATION OF A
LULL IN THE WINDS. LOW DWPNT AIR WILL REMAIN IN PLACE OVERNIGHT THUS
FAVORING NEAR SEASONAL LOW TEMPERATURES OF 35-40 ACROSS THE PB. MUCH
OF THE SAME TUE WITH UNSEASONAL WARMTH NEARLY GUARANTEED BY PRESENCE
OF 20C 85H TEMPERATURES AND EVEN A STRONGER DOWNSLOPE WINDS. THERE
WILL BE SOME CLOUDS TONIGHT AND MONDAY WHICH WILL BE AHEAD OF MID
LEVEL SHRTWV TROF AXIS APPROACHING FROM THE NW. SAID SHRTWV TROF
WILL MAINTAIN A BROAD AREA OF SURFACE LOW PRESSURE ACROSS THE PLAINS
WITH REALLY NOT MUCH OF A MSLP GRADIENT. MIXED LAYER WINDS NEAR 25KTS
WILL STILL HAVE COULD CHANCE TO MATERIALIZE ACROSS THE PLAINS. 7H
HEIGHT GRADIENT IS ONLY 50-60M/200NM THUS GIVING SUPPORT TO A 20-30
MPH WITH HIGHER GUSTS FCST FOR THE PLAINS. THIS IS IN AGREEMENT
WITH MOS (GFS ON THE HIGH END AND MET ON LOW END). 7H WINDS INCREASE
(40-50KTS) THRU THE DAY SUNDAY AND REMAIN FROM THE W. AS SUCH HIGH
WINDS WILL BE FAVORED IN THE GDP/DAVIS MTNS. WILL UPGRADE WATCH
FOR DAVIS MTNS WITH EMPHASIS ABOVE 6KFT. FOR VAN HORN/MRF AREAS
WILL LEAVE WATCH OUT DUE TO LESS CERTAINTY...ADVISORY MAY BE MORE
APPROPRIATE THERE? THERE WILL BE A BIT OF PHASING OF THE MINOR SHRTWV
TROF AND COLDER/DEEPER MID LEVEL TROF TO THE N EARLY MONDAY EVENING
AND THE ASSOCD COLD FRONT WILL GET A GOOD SHOVE S. FRONT WILL BE
WELL INTO THE PB BY 06Z/TUE AND BRIEFLY POST FRONTAL WINDS WILL NEAR
25 MPH SUSTAINED. AT LEAST PATCHY AREAS OF BLDU WILL BE POSSIBLE
ACROSS PB. STILL TOO MUCH WIND FOR TEMPERATURES TO BOTTOM OUT TUE
AM BUT WITH THE WIND AND TEMPERATURES IN 35-40 RANGE IT WILL FEEL
COLD. HIGHS WILL FALL BACK INTO THE 50S FOR MOST AREAS. COLDER WEDNESDAY
AM TOO WITH LIGHT WINDS AND STILL DRY AIR. 85H TEMPERATURES ABOUT
2-4C WARMER WEDNESDAY SO HIGHS WILL BE INTO L60S ANYWAY. WARMING
TREND CONTINUES INTO THUR/FRI BUT LOW LEVEL MSTR WILL CREEP UP TOO...
ESPECIALLY ERN CWFA AND BY FRIDAY HIGH TEMPERATURES WILL BE WIDESPREAD
BACK IN THE 70S. MEANWHILE BROAD COLD UPPER LOW WILL MOVE INTO THE
DESERT SW REGION AND ASSOCD 150KT 3H JET WILL NOSE INTO SRN NM/W TX.
FOR NOW INDICATION IS THAT LOW LEVEL MSTR WILL BE LIMITED EARLY FRIDAY
(DWPNTS M40S) BUT HIGH BASED SHRA/TSRA CAN/T BE RULED OUT WITH STEEPENING
MID LEVEL LR/S...EVEN AS EARLY AS FRIDAY EVENING. MSTR WILL HAVE A CHANCE
TO IMPROVE SATURDAY AND GFS/ECMWF ARE IN GOOD THAT CONVECTION WILL BREAK
OUT ALONG A MODEST DRYLINE ACROSS ERN CWFA LATE SATURDAY AFTERNOON/EVENING.
GFS KEEPS MID/UPPER LOW OPEN AND FAR S THAN ECMWF ON SUNDAY. AS SUCH
ECMWF WOULD FAVOR WINDY/DRY CONDITIONS. DUE TO UNCERTAINTY WILL MAKE
ONLY MINOR CHANGES FOR NOW IN THE LATTER PART OF EXTENDED.

&&

.FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS ARE SLOWLY COMING TOGETHER WITH A FEW SITES
IN THE E REPORTING RF WX. GDP/CNM/ATS ARE ALL AT OR VERY NEAR RF. MORE
CRITICAL FIRE WX AND OVER A LARGER AREA FOR SUNDAY AS UNSEASONAL
WARMTH (15 DEGREES ABOVE NORMAL)...25KT MIXED LATER WIND IS REALIZED...
AND AS MIN RH/S FALL INTO THE SINGLE DIGITS. FUEL MAPS SOWS THE DRIEST
FUELS TO BE E OF A LINE BIG SPRING TO MARFA...ALTHOUGH 1HR FUELS ARE
CERTAINLY AVAILABLE ACROSS ALL AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 46  82  36  56  /   0   0   0   0
BIG SPRING TX              47  82  38  56  /   0   0   0   0
CARLSBAD NM                52  85  39  59  /   0   0   0   0
DRYDEN TX                  47  89  48  65  /   0   0   0   0
FORT STOCKTON TX           53  86  40  57  /   0   0   0   0
GUADALUPE PASS TX          49  75  34  53  /   0   0   0   0
HOBBS NM                   45  81  34  55  /   0   0   0   0
MARFA TX                   32  77  35  57  /   0   0   0   0
MIDLAND INTL AIRPORT TX    45  83  37  55  /   0   0   0   0
ODESSA TX                  48  83  38  56  /   0   0   0   0
WINK TX                    45  86  40  60  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... BORDEN...DAVIS/APACHE MOUNTAINS AREA...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY
     54 CORRIDOR.

     HIGH WIND WARNING FROM 6 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&
Hazardous weather outlook, Mar 3, 1:07 PM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CST SUN MAR 3 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CST SUN MAR 3 2013 /107 PM MST SUN MAR 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM...WINDY AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING FOR THE GUADALUPE
AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS
PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND THE EXTREME EASTERN
PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THROUGH
TONIGHT. SUSTAINED SPEEDS OF 35 TO 50 MPH WITH GUSTS 65 TO 70 MPH
WILL BE POSSIBLE. A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY...WARM AND VERY DRY CONDITIONS WILL RESULT IN NEAR CRITICAL TO
CRITICAL FIRE WEATHER CONDITIONS MONDAY THROUGH MONDAY EVENING FOR
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. A FIRE WEATHER WATCH IS
IN EFFECT.

STRONG WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS MONDAY WHERE
A HIGH WIND WARNING REMAINS IN EFFECT. SUSTAINED SPEEDS OF 35 TO 50
MPH WITH GUSTS 65 TO 70 MPH WILL BE POSSIBLE. HIGH WINDS WILL
ALSO BE POSSIBLE MONDAY IN THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS AND A HIGH WIND WARNING IS NOW IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 3, 3:00 PM MST to March 4, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS

An extended period of strong winds affected the higher elevations of the Guadalupe Mountains due to a passing upper trough. Frequent gusts over 60 and 70 mph occurred.

High Wind, Guadalupe Mountains of Culberson County

When
March 3, 8:42 PM MST to March 4, 12:39 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Sustained west winds over 50 mph occurred with frequent gusts over 60 mph for several hours.

High Wind, Guadalupe Mountains of Culberson County

When
March 3, 9:00 PM MST to 11:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

West winds gusted to around 60 mph in the Guadalupe Mountains due to a passing upper trough.

High Wind, Davis / Apache Mountains Area

When
March 4, 4:30 PM CST to 5:10 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
State Official

Strong west winds occurred at McDonald Observatory with gusts over 60 mph.

High Wind, Scurry

When
March 4, 11:45 PM CST to March 5, 12:00 AM CST
Where
Scurry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Strong, but brief, north winds occurred behind a strong cold front.

High Wind, Glasscock

When
March 5, 1:50 AM CST to 2:55 AM CST
Where
Glasscock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Sustained north winds of 40 mph or greater occurred behind a strong cold front.

High Wind, Guadalupe Mountains of Culberson County

When
March 5, 1:51 AM MST to 5:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Northeast winds funneled through Guadalupe Pass behind a strong cold front and resulted in gusts over 60 mph for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432589, 432590, 432588, 432618, 432591, 432592, 432606.